Alert archive / West Virginia / Flash Flood Warnings in 2025

Flash Flood Warning 113, NWS Pittsburgh, PA

July 18, 2025Marion County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at Jul 18, 2025, 5:52 PM EDT for Marion County, West Virginia. It was in force for 116 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2025, 5:52 PM EDT (21:52 UTC)
Expired
Jul 18, 2025, 7:48 PM EDT
In force
116 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Marion County, WV

The radar

The Pittsburgh radar (KPBZ), 122 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 6:20 PM EDTFLASH FLOOD1 Ese Fairmont, WV

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2025-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2025-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

405 
WGUS51 KPBZ 182152
FFWPBZ
WVC049-190045-
/O.NEW.KPBZ.FF.W.0113.250718T2152Z-250719T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
552 PM EDT Fri Jul 18 2025

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Southeastern Marion County in northern West Virginia...

* Until 845 PM EDT.

* At 552 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Fairmont, Pleasant Valley, Winfield, Barrackville, Monongah, 
  Rivesville, Colfax, Bentons Ferry, Valley Falls and White Hall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3943 8026 3946 8022 3953 8016 3953 8008
      3949 8002 3945 7997 3943 7998 3942 8001
      3940 8002 3939 8009 3941 8011 3940 8012
      3939 8020 3942 8026

FLASH FLOOD...RADAR INDICATED

$$

Rackley
2 follow-up statements
657 
WGUS71 KPBZ 182237
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
637 PM EDT Fri Jul 18 2025

WVC049-190045-
/O.CON.KPBZ.FF.W.0113.000000T0000Z-250719T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion WV-
637 PM EDT Fri Jul 18 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM EDT THIS 
EVENING FOR SOUTHEASTERN MARION COUNTY...

At 637 PM EDT, trained weather spotters reported flooding from heavy 
rain across the warned area. Between 1 and 2 inches of rain have 
fallen. Additional rainfall amounts up to 0.5 inches are possible in 
the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Trained spotters reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Fairmont, Pleasant Valley, Winfield, Barrackville, Monongah, 
  Colfax, Bentons Ferry, Valley Falls and White Hall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3943 8026 3946 8022 3950 8018 3951 8012
      3950 8006 3948 8002 3945 7998 3943 7998
      3942 8001 3940 8002 3939 8009 3941 8011
      3940 8012 3939 8020 3942 8026

FLASH FLOOD...OBSERVED

$$

Rackley
615 
WGUS71 KPBZ 182348
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
748 PM EDT Fri Jul 18 2025

WVC049-182358-
/O.CAN.KPBZ.FF.W.0113.000000T0000Z-250719T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion WV-
748 PM EDT Fri Jul 18 2025

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN MARION COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 100 AM EDT for a portion of 
northern West Virginia.

&&

LAT...LON 3943 8026 3946 8022 3950 8018 3951 8012
      3950 8006 3948 8002 3945 7998 3943 7998
      3942 8001 3940 8002 3939 8009 3941 8011
      3940 8012 3939 8020 3942 8026

$$

Rackley

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 3:06 PM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 18, 3:06 PM EDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
306 PM EDT Fri Jul 18 2025

.SYNOPSIS...
A stalled boundary across the southern part of the area will
continue to provide a heavy rainfall threat this evening, mainly
south of I-70. Additional chances for flash flooding, as well as
at least isolated severe storms, will occur this weekend as a
warm front lifts through Saturday, and a cold front passes
Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
KEY MESSAGES:

- A stalled boundary will be a focus of a heavy rainfall threat,
  mainly south of I-70, with lighter rain to the north
- Fog development is likely overnight in areas that get heavy
  rain today.
---------------------------------------------------------------

A boundary remains stalled in the general vicinity of the
Mason-Dixon Line through tonight. Crossing perturbations in the
quasi-zonal mid-level flow have fostered more of a stratiform
rain to the north of the boundary, and more of a convective
nature to the south, in an area with 1000-2000 J/kg of surface-
based CAPE and precipitable water values in the 1.9 to 2.0 inch
range. There has already been some training of showers in the
area of the ongoing Flood Watch, and this potential will
continue into this evening. HREF maximum rainfall potential
suggest pockets of 2-3 inches of rainfall through this evening
is possible, which represents a flooding risk, especially if it
falls on ground that is more saturated from previous rain.

In contrast, the risk of severe thunderstorms appears quite low.
The high PWAT and skinny CAPE profiles suggests that updrafts
will be relatively weak, and DCAPE levels remain relatively low.
Cannot totally rule out a wind gust or two in Tucker County and
vicinity, where higher CAPE and effective shear may support
enough storm organization for a wind threat.

Much of the activity will begin to weaken after sunset, with
only scattered/isolated activity in the ridges by 06Z as
instability diurnally decreases. Lingering low-level moisture
and daytime rain will led to some fog develop tonight,
especially over the ridges and locations in WV that received
the heavier totals.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
KEY MESSAGES:

- The front likely returns north on Saturday, bringing a risk of
  heavy rain and flooding at least to areas south and west of
  Pittsburgh.
- A more isolated flooding threat is possible Sunday with a cold
  frontal passage.
- Severe potential for Saturday and Sunday, with damaging wind
  gusts being the most likely threat.
----------------------------------------------------------------

The boundary will begin to lift northward across the region again on
Saturday, as a shortwave trough crosses the Middle/Upper Ohio
Valley, and as surface low pressure crosses the Upper Midwest into
Lower Michigan by 00Z Sunday.

Trends in the CAMs suggest later timing for the bulk of the
precipitation, more towards the very late afternoon and
evening. Model soundings are suggesting some mid-level warm
air/capping that may inhibit convection until the shortwave
arrives later in the day. This late-day convection may arrive in
the form of a weakening MCS in Ohio, at a time when instability
may be diurnally decreasing. SPC has pulled the day 2 slight
risk a bit further west, essentially out of the forecast area,
while maintaining a marginal risk over areas north and west of
MGW. This seems reasonable, as increasing low- level flow and
20-30 knots of deep shear may support storm clusters capable of
damaging wind gusts mainly, with a lesser risk of large hail.

The flooding risk still exists as well given the likelihood of PWATs
rising above the 90th percentile once again by later
Saturday/Saturday night, with soundings supporting warm rain
processes especially in eastern Ohio. Interestingly, HREF
probabilities of greater than an inch of rain over 24 hours are
fairly suppressed through Saturday night, maximizing in the
30-50% range west of the Ohio River and south of I-70. While the
best flood risk may exist to the southwest of Pittsburgh
through tomorrow night, think that these probabilities may be a
bit underdone. While storm motions will be higher, the
potential for heavy rates and an already saturated ground will
keep the flood risk elevated.

Sunday will feature a cold frontal passage as the Michigan
surface low tracks into New England. Ensembles suggest a severe
threat perhaps as early as the late morning hours and into the
afternoon, with potential for 1000-1500 J/kg of surface-based
CAPE overlapping with 30-40 knots of deep shear, mainly from
Pittsburgh on south. This supports the day 3 marginal risk in
this area from SPC for mainly a wind threat. The flooding risk
will likely be confined to areas where east-west training may
occur ahead of the advancing front.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
KEY MESSAGES:

- Building high pressure aloft may provide relatively dry
  weather early next week.
- Heat and humidity begin to increase during the middle part of
  the week.
- Shower/thunderstorm chances increase Thursday and Friday.
-------------------------------------------------------------------

There is good confidence among the ensembles that strong ridging
builds over the Mississippi Valley and into the eastern CONUS next
week. Along with crossing high pressure to our north, a mainly
dry pattern appears to extend into Tuesday, and possibly into
Wednesday, with the potential for subsidence/warm air aloft to
suppress convection. Of course, this will also lead to above-
normal temperatures. NBM probabilities of 90+ highs increase to
40-70% over much of the area by Wednesday, and then 50-80% on
Thursday. Combined with high dewpoints, heat risk is set to
rise by the end of the forecast period.

Shortwaves riding the top of the ridge may begin to suppress heights
slightly by the Thursday/Friday period.  This could lead to better
rain chances during this period. Longer-range machine learning
guidance suggests an uptick in severe storm potential as well, which
makes sense given the amount of instability/moisture that may be
available.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Crossing moisture on a shortwave today will continue to allow a
mixed bag of restrictions, with VFR generally more likely in
the north, and IFR more likely in the south with lower cloud
bases and more intense rain near a stationary front.

In tracking with trends, we expect a decrease in shower coverage
into the evening, with some more convection possible in the
periphery of the front. For this reason, a VCTS was maintained
in the MGW TAF with convection tied to the PA/WV border just
north.

Nearly all area ports experienced at least some rain today,
which will be followed by only a sct/bkn deck and allow some
cooling overnight. With calm winds and moisture, at least every
port has the chance to see fog or low stratus. While point
probabilities of dense fog are generally 20% to 40%, these may
be under-doing potential given the amount of daytime rain. The
lowest vis was noted for the most susceptible ports, and ones
that saw the most rain today.

Some clearing is expected beyond daybreak, through cig lifting
may be slower for southern ports (notably MGW, ZZV, and HLG)
with probability of MVFR cigs through 16Z >50%. Another round of
afternoon storms is possible as a warm front lifts north, but
coverage should remain isolated, if any, into the daytime hours
Saturday.

Outlook...
A chance of showers/storms is possible overnight Saturday on a
prefrontal trough, through chances of rain and gusty winds have
decreased since the last update. The actual cold front passage
Sunday will allow additional late-morning to afternoon storm
chances including, and south of, PIT. Dry weather returns early
next week before more rain chances mid-to-late week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...Flood Watch until 1 AM EDT Saturday for OHZ057-058-068-069.
WV...Flood Watch until 1 AM EDT Saturday for WVZ012-021-509>514.

&&

SYNOPSIS...CL
NEAR TERM...CL
SHORT TERM...CL
LONG TERM...CL
AVIATION...Milcarek
Hazardous weather outlook, Jul 18, 3:44 AM EDT, 14 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
344 AM EDT Fri Jul 18 2025

OHZ039>041-048>050-PAZ007>009-013>016-020>022-073-074-077-078-WVZ001-
002-190745-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-Mercer-
Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Westmoreland-Higher Elevations of Westmoreland-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-
344 AM EDT Fri Jul 18 2025

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Severe storms are possible on Saturday and Sunday. The main risk will
be damaging winds.

Rounds of showers and thunderstorms capable of producing heavy rain
that leads to flash flooding return to the forecast Saturday into
early next week. Additional hazards may accompany each round of
storms, but uncertainty remains high on the risk level. Continue to
monitor outlooks for the latest information.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

WVZ511>514-190745-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
344 AM EDT Fri Jul 18 2025

...FLOOD WATCH IN EFFECT FROM 11 AM EDT THIS MORNING THROUGH LATE
TONIGHT...

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

The boundary in place will slide further south bringing continued
heavy rainfall to the area for Friday. With some places receiving
heavy rainfall yesterday, locations will be prone to flood. A slight
risk for excessive rainfall will be in effect.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Severe storms are possible on Saturday and Sunday. The main risk will
be damaging winds.

Rounds of showers and thunderstorms capable of producing heavy rain
that leads to flash flooding return to the forecast Saturday into
early next week. Additional hazards may accompany each round of
storms, but uncertainty remains high on the risk level. Continue to
monitor outlooks for the latest information.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ057>059-068-069-PAZ029-031-075-076-WVZ003-004-012-021-509-510-
190745-
Muskingum-Guernsey-Belmont-Noble-Monroe-Washington-Greene-Fayette-
Higher Elevations of Fayette-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-
344 AM EDT Fri Jul 18 2025

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Showers and thunderstorms are expected to develop along a stalled
stationary boundary. Thunderstorms capable of heavy rainfall will
develop along the boundary. A slight risk for excessive rainfall
will be in effect.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Severe storms are possible on Saturday and Sunday. The main risk will
be damaging winds.

Rounds of showers and thunderstorms capable of producing heavy rain
that leads to flash flooding return to the forecast Saturday into
early next week. Additional hazards may accompany each round of
storms, but uncertainty remains high on the risk level. Continue to
monitor outlooks for the latest information.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Shallenberger

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 2:04 AM EDTFlood WatchPBZMarion, Monongalia, Preston, Tucker, Wetzel21 hr

Nearby

Flash Flood Warnings in West Virginia, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.